Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have burning sensation while urinating. How to detect infection at the site of an injection?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Thu, 31 Jan 2013 in Infections
Question: Dear Doctor,
I have two questions: 1) how do I know whether I have a bacterial infection around the area where I got an injection? I am unsure whether to take the antibiotic prescription for sulfameth/trimethoprim after reading all the side effects it causes. The neurologist here in XXXXXXX prescribed it to me because she is worried about the possibilities of a bacterial infection at the site at which I was given a phenergan injection (upper right side, above my right buttock) while travelling in Puerto Rico. The neurologist diagnosed meralgia paraesthetica and the area is in some places numb, in others painful (nine days after the injection). While travelling in Puerto Rico I started feeling ill and on the 1st of January went to emergency with severe diarrhoea and vomiting - I could not take the nausea relief as it would not stay in. I made the mistake of following wrong advice and taking ciprofloxacin before meals. I was taking cipro because I had a urine sample culture is negative but I still have a burning sensation when I urinate. Hence, question 2 is: if it still burns when I urinate, is it possible the UTI is not fully over?

Thank you so much. Please note my email address is below.

XXXXXXX
YYYY@YYYY
doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello XXXXXXX
Thanks for the query.
The development of an abscess or infection at the site of an intramuscular injection can occur because of either infected needle or poor site preparation.Signs and symptoms of infection at the site may include redness, pain, heat, swelling and possibly drainage

As far as urine infection is concerned a negative urine culture does not necessarily rule out a urine infection.
Since you are having burning in urination,you should complete your course of antibiotics and other medications.

I hope it helps however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 12 hours later
Thank you. I have started taking sulfameth/trimethoprim to tackle the pain, tingling, and numbness in the area below the phenergan injection site given to me on the 1st of January (diagnosis: meralgia paraesthetica with possible bacterial infection). HOw long should it take me to recover? This would help me know if I need to switch to an alternative strategy soon as I have a long-distance flight to Europe next Wednesday. Will I stop having pain and recover sensation eventually?

Best regards

XXXXXXX
doctor
Answered by Dr. Pavan Kumar Gupta 47 minutes later
Hello,
If your pain is because of bacterial infection,then it may go away in next 5 to 7 days.
However if the cause is MP,it is not going to have any effect on you.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 6 hours later
Dear Dr. XXXXXXX XXXXXXX

Is Sulfameth/Trimethoprim safe to use? I had some redness on my back this morning (took the tablet last night at 9 pm) and have read many negative reports about this antibiotic. Are there less XXXXXXX alternatives? Should I discontinue its use? Thank you

XXXXXXX
doctor
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello,
It is generally a safe medicine to use.
As with any medicine, side effects are possible with (sulfamethoxazole/trimethoprim) combination.However, not everyone who takes the medication will have problems. In fact, most people tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or can easily be treated by you or your doctor.
  The most common Septra side effects include:
Loss of appetite
Nausea, with or without vomiting
Allergic skin reactions (such as a rash or itching).

If your rash or itching increases,you may discontinue this medicine and talk to your doctor for prescribing an alternate medicine.It would be better if this is brought to the knowledge of your treating doctor and any change in medicine should come from him.
 if no problem,you may continue the medicine.
Thanks

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Trimethoprim/sulfamethoxazole

doctor1 MD

Im currently on Sprintic 28day birth control pill and a week ago i finished a whole course of antibiotics due to bacterial infection (Augmentin 500mg, Septra DS and two where injected in the hospital. Yesterday i started presenting very light almost unoticeable spotting, how can i stop this?

doctor1 MD

Yes. I have klebsiella pneumoniae of the urinary tract. Does one ever recover from this infection? I have been quite ill for the last month. I have diabetes, high BP, hypothyroidism, chronic bronchitis, interstitial cystitis. I started out with bactrim, am now on trimethoprim and flagyl. I am 75 yrs of age.
mao
Hi, may I answer your health queries right now ? Please type your query here...

doctor1 MD

My child is suffering from fever, he has been vomiting 4 to 5 times per day. He has been having very bad cough and runny nose. He is coughing like elderly people. He has loose stools. The doctor has prescribed Bactrim and bricanyl syrup, he is throwing up the medicines too along with the food. The vomit contains some phlegm too. My son is 6 months old and he is now in the teething stage. Can somebody help me? I am very depressed with his situation.

doctor1 MD

I took the generic Bactrim and spironolact earlier today and ate lunch. Now my mouth feels numb and tingly and a little swollen and my throat feels soar? My name is Tosha and my dermatologist gave these to me. One for acne the other for facial hair reducing.

doctor1 MD

I started having symptoms on Saturday. Painful urination and a green penile discharged that is getting worse. I had blood and urine tests today, but they said it will be 2-6 business days before I get the results. I am wondering if I should see a...

doctor1 MD

I had valve replacement surgery 2 months ago. ai have a urinary tract infection . Is it alright to take Bactrim? I also had cardio version 2 weeks ago.

doctor1 MD

I am prettu sure I have UTI. What should I do? Symptoms are: blood in urine; burning sensation on urination; frequent need to pee. Am drinking enough cranberry juice to sink a whale. Help